Skip to main content Accessibility help

Relaxation in BV of integrals with superlinear growth

  • Parth Soneji (a1)


We study properties of the functional

\begin{eqnarray} \mathscr{F}_{{\rm loc}}(u,\Omega):= \inf_{(u_{j})}\bigg\{ \liminf_{j\rightarrow\infty}\int_{\Omega}f(\nabla u_{j})\ud x\, \left| \!\!\begin{array}{rl} & (u_{j})\subset W_{{\rm loc}}^{1,r}\left(\Omega, \RN\right) \\ & u_{j}\tostar u\,\,\textrm{in }\BV\left(\Omega, \RN\right) \end{array} \right. \bigg\}, \end{eqnarray} Floc(u,Ω):=inf(uj)lim infjΩf(uj) dx ,
where u ∈ BV(Ω;RN), and f:RN × n → R is continuous and satisfies 0 ≤ f(ξ) ≤ L(1 + | ξ | r). For r ∈ [1,2), assuming f has linear growth in certain rank-one directions, we combine a result of [A. Braides and A. Coscia, Proc. Roy. Soc. Edinburgh Sect. A 124 (1994) 737–756] with a new technique involving mollification to prove an upper bound for Floc. Then, for \hbox{$r\in[1,\frac{n}{n-1})$} r[1,nn1) , we prove that Floc satisfies the lower bound
\begin{equation*} \scF_{{\rm loc}}(u,\Omega) \geq \int_{\Omega} f(\nabla u (x))\ud x + \int_{\Omega}\finf \bigg(\frac{D^{s}u}{|D^{s}u|}\bigg)\,|D^{s}u|, \end{equation*} Floc(u,Ω)Ωf(u(x)) dx+ΩfDsu|Dsu| |Dsu|,
provided f is quasiconvex, and the recession function f (defined as \hbox{$ f^{\infty}(\xi):= \overline{\lim}_{t\rightarrow\infty}f(t\xi )/t$} f(ξ):=limtf()/t ) is assumed to be finite in certain rank-one directions. The proof of this result involves adapting work by [Kristensen, Calc. Var. Partial Differ. Eqs. 7 (1998) 249–261], and [Ambrosio and Dal Maso, J. Funct. Anal. 109 (1992) 76–97], and applying a non-standard blow-up technique that exploits fine properties of BV maps. It also makes use of the fact that Floc has a measure representation, which is proved in the appendix using a method of [Fonseca and Malý, Annal. Inst. Henri Poincaré Anal. Non Linéaire 14 (1997) 309–338].



Hide All
[1] Acerbi, E. and Fusco, N., Semicontinuity problems in the calculus of variations. Arch. Ration. Mech. Anal. 86 (1984) 125145.
[2] Alberti, G., Rank one property for derivatives of functions with bounded variation. Proc. Roy. Soc. Edinburgh Sect. A 123 (1993) 239274.
[3] Alberti, G. and Ambrosio, L., A geometrical approach to monotone functions in Rn, Math. Z. 230 (1999) 259316.
[4] Amar, M. and De Cicco, V., Quasi-polyhedral approximation of BV-functions. Ric. Mat. 54 (2005) 485490 (2006).
[5] Ambrosio, L., A compactness theorem for a new class of functions of bounded variation. Boll. Un. Mat. Ital. B 3 (1989) 857881.
[6] Ambrosio, L., Existence theory for a new class of variational problems. Arch. Ration. Mech. Anal. 111 (1990) 291322.
[7] Ambrosio, L., On the lower semicontinuity of quasiconvex integrals in SBV(Ω, Rk). Nonlinear Anal. 23 (1994) 405425.
[8] Ambrosio, L. and Maso, G. Dal, On the relaxation in BV(Ω;Rm) of quasi-convex integrals. J. Funct. Anal. 109 (1992) 7697.
[9] Ambrosio, L., Fusco, N. and Hutchinson, J., Higher integrability of the gradient and dimension of the singular set for minimisers of the Mumford-Shah functional. Calc. Var. Partial Differ. Eq. 16 (2003) 187215.
[10] L. Ambrosio, N. Fusco, and D. Pallara, Functions of bounded variation and free discontinuity problems. Oxf. Math. Monogr. The Clarendon Press Oxford University Press, New York (2000).
[11] Ambrosio, L., Mortola, S., and Tortorelli, V., Functionals with linear growth defined on vector valued BV functions. J. Math. Pures Appl. 70 (1991) 269323.
[12] Ambrosio, L. and Pallara, D., Integral representations of relaxed functionals on BV(Rn, Rk) and polyhedral approximation. Indiana Univ. Math. J. 42 (1993) 295321.
[13] Aviles, P. and Giga, Y., Variational integrals on mappings of bounded variation and their lower semicontinuity. Arch. Ration. Mech. Anal. 115 (1991) 201255.
[14] Ball, J. and Murat, F., W 1,p-quasiconvexity and variational problems for multiple integrals. J. Funct. Anal. 58 (1984) 225253.
[15] Bouchitté, G., Fonseca, I., and Malý, J., The effective bulk energy of the relaxed energy of multiple integrals below the growth exponent. Proc. Roy. Soc. Edinburgh Sect. A 128 (1998) 463479.
[16] Braides, A. and Coscia, A., The interaction between bulk energy and surface energy in multiple integrals. Proc. Roy. Soc. Edinburgh Sect. A 124 (1994) 737756.
[17] G. Buttazzo, Semicontinuity, relaxation and integral representation in the calculus of variations. Pitman Res. Notes in Math. Ser., vol. 207. Longman Scientific & Technical, Harlow (1989).
[18] Carbone, L. and De Arcangelis, R., Further results on Γ-convergence and lower semicontinuity of integral functionals depending on vector-valued functions. Ric. Mat. 39 (1990) 99129.
[19] Dal Maso, G., Integral representation on BV(Ω) of Γ-limits of variational integrals. Manuscr. Math. 30 (1979/80) 387416.
[20] De Giorgi, E. and Ambrosio, L., New functionals in the calculus of variations. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. 82 (1988) 199210 (1989).
[21] E. De Giorgi, F. Colombini, and L. Piccinini, Frontiere orientate di misura minima e questioni collegate. Scuola Normale Superiore, Pisa (1972).
[22] L. Evans and R. Gariepy, Measure theory and fine properties of functions. Stud.Adv. Math. CRC Press, Boca Raton, FL (1992).
[23] Fonseca, I., Lower semicontinuity of surface energies. Proc. Roy. Soc. Edinburgh Sect. A 120 (1992) 99115.
[24] Fonseca, I. and Malý, J., Relaxation of multiple integrals below the growth exponent. Annal. Inst. Henri Poincaré Anal. Non Linéaire 14 (1997) 309338.
[25] Fonseca, I. and Marcellini, P., Relaxation of multiple integrals in subcritical Sobolev spaces. J. Geom. Anal. 7 (1997) 5781.
[26] Fonseca, I. and Müller, S., Quasi-convex integrands and lower semicontinuity in L 1. SIAM J. Math. Anal. 23 (1992) 10811098.
[27] Fonseca, I. and Müller, S., Relaxation of quasiconvex functionals in BV(Ω, Rp) for integrands f(x,u,u). Arch. Ration. Mech. Anal. 123 (1993) 149.
[28] Fonseca, I. and Rybka, P., Relaxation of multiple integrals in the space BV(Ω, Rp). Proc. Roy. Soc. Edinburgh Sect. A 121 (1992) 321348.
[29] Goffman, C. and Serrin, J., Sublinear functions of measures and variational integrals. Duke Math. J. 31 (1964) 159178.
[30] Kristensen, J., Lower semicontinuity of quasi-convex integrals in BV(Ω;Rm). Calc. Var. Partial Differ. Eqs. 7 (1998) 249261.
[31] Larsen, C., Quasiconvexification in W 1,1 and optimal jump microstructure in BV relaxation. SIAM J. Math. Anal. 29 (1998) 823848.
[32] Lebesgue, H., Intégrale, longueur, aire. Ann. Mat. Pura Appl. 7 (1902) 231359.
[33] Malý, J., Weak lower semicontinuity of polyconvex and quasiconvex integrals. Manuscr. Math. 85 (1994) 419428.
[34] Marcellini, P., Approximation of quasiconvex functions, and lower semicontinuity of multiple integrals. Manuscr. Math. 51 (1985) 128.
[35] Marcellini, P., On the definition and the lower semicontinuity of certain quasiconvex integrals. Annal. Inst. Henri Poincaré Anal. Non Linéaire 3 (1986) 391409.
[36] P. Mattila, Geometry of sets and measures in Euclidean spaces. Cambridge Stud. Adv. Math., vol. 44. Cambridge University Press, Cambridge (1995), Fractals and rectifiability.
[37] Meyers, N., Quasi-convexity and lower semi-continuity of multiple variational integrals of any order. Trans. Amer. Math. Soc. 119 (1965) 125149.
[38] Morrey, C., Quasi-convexity and the lower semicontinuity of multiple integrals. Pacific J. Math. 2 (1952) 2553.
[39] C. Morrey, Multiple integrals in the calculus of variations. Classics Math. (1966).
[40] Müller, S., On quasiconvex functions which are homogeneous of degree 1. Indiana Univ. Math. J. 41 (1992) 295301.
[41] Reshetnyak, J., General theorems on semicontinuity and convergence with functionals. Sibirsk. Mat. Ž. 8 (1967) 10511069.
[42] Rindler, F., Lower semicontinuity and Young measures in BV(Ω;Rm) without Alberti’s Rank-One Theorem. Adv. Calc. Var. 5 (2012) 127159.
[43] W. Rudin, Real and complex analysis, 3rd edition, McGraw-Hill Book Co., New York (1987).
[44] Schmidt, T., Regularity of relaxed minimizers of quasiconvex variational integrals with (p,q)-growth. Arch. Ration. Mech. Anal. 193 (2009) 311337.
[45] Schmidt, T., A simple partial regularity proof for minimizers of variational integrals. NoDEA Nonlinear Differ. Eq. Appl. 16 (2009) 109129.
[46] Serrin, J., A new definition of the integral for nonparametric problems in the calculus of variations. Acta Math. 102 (1959) 2332.
[47] Serrin, J., On the definition and properties of certain variational integrals. Trans. Amer. Math. Soc. 101 (1961) 139167.
[48] Soneji, P., Lower semicontinuity in BV of quasiconvex integrals with subquadratic growth. ESAIM: COCV 19 (2013) 555573.
[49] W. Ziemer, Weakly differentiable functions. Sobolev spaces and functions of bounded variation. Graduate Texts Math., vol. 120. Springer-Verlag, New York (1989).


Related content

Powered by UNSILO

Relaxation in BV of integrals with superlinear growth

  • Parth Soneji (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.